Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 256, NWS Omaha, NE

July 31, 2003Platte County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 31, 2003, 6:06 AM CDT for Platte County, Nebraska. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2003, 6:06 AM CDT (11:06 UTC)
Expired
Jul 31, 2003, 6:30 AM CDT
In force
24 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Platte County, NE

The radar

The Omaha radar (KOAX), 100 km from the middle of the area, began a volume at 11:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 11.1 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2003-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 710 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2003-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
710 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2534 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:55 AM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 31, 2:55 AM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 AM CDT THU JUL 31 2003

MAIN FORECAST PROBLEMS SURROUND THUNDERSTORM CHANCES TODAY INTO
FRIDAY.

CLEAR SKIES COVERED MUCH OF EASTERN NEBRASKA AND SOUTHWEST IOWA
EARLY THIS MORNING...THOUGH A FEW MID-LEVEL CLOUDS WERE STARTING TO
DEVELOP OVER PARTS OF NORTHERN NEBRASKA AND SOUTHERN SOUTH DAKOTA.
AT THE SURFACE A COLD FRONT WAS WORKING ITS WAY SOUTH THROUGH THE
DAKOTAS AND MINNESOTA.  AHEAD OF THIS FEATURE...THE 00Z ETA/GFS WERE
STILL INDICATING WARM AIR/MOISTURE ADVECTION WILL TAKE PLACE THIS
MORNING AS +24C TEMPS AND +17C DEWPOINTS AS PER THE 00Z LBF SOUNDING
GET ADVECTED EAST ON INCREASING WESTERLY 850 MB WINDS.  THIS MAY BE
ABLE TO POP A FEW SHOWERS OR STORMS THIS MORNING...ESPECIALLY NOW
THAT SOME MID-LEVEL CLOUDINESS HAS STARTED TO FORM...BUT THINK MORE
THAN ANYTHING ITS PROBABLY JUST HELPING SET THE STAGE FOR A BETTER
CHANCE OF THUNDERSTORMS THIS AFTERNOON.  THE COLD FRONT TO THE NORTH
WILL MAKE STEADY PROGRESS TODAY...AND BY THIS AFTERNOON IS FORECAST
TO BE MOVING INTO NORTHEAST NEBRASKA AND NORTHWEST IOWA...WHILE A
WEAK SURFACE TROF PUSHES OUT AHEAD OF THE FRONT.  LOW LEVEL
CONVERGENCE WILL INCREASE AHEAD OF THE BOUNDARIES...INSTABILITY WITH
SBCAPES OF 3000 J/KG ARE FORECAST AND 0-6KM SHEAR VALUES MAY
APPROACH 50KTS.  THIS SHOULD GIVE THE AREA AT LEAST SOME POTENTIAL
FOR THUNDERSTORMS AND SEVERE WEATHER THIS AFTERNOON INTO TONIGHT.

DIFFERENCES BETWEEN THE 00Z ETA AND GFS ARISE ON FRIDAY WITH THE GFS
HOLDING SOME LOW LEVEL CONVERGENCE ACROSS THE AREA INTO EARLY
FRIDAY...WHILE THE ETA TENDS TO  PUSH THE FORCING SOUTH OF THE AREA
BY FRIDAY MORNING.  WILL STILL TEND TO FOLLOW CLOSER TO THE ETA
SCENARIO FOR NOW WHICH IS DRIER...BUT WILL PROBABLY NEED TO KEEP A
SMALL POP GOING ACROSS THE SOUTH ON FRIDAY MORNING DUE TO THE
MESO-ETA AND GFS BOTH HINTING AT A POSSIBLE MCS CLIPPING THE AREA AS
IT ROLLS DOWN FROM THE HIGH PLAINS.  NOT REAL CONFIDENT IN
THIS...BUT THE MESO-ETA AND GFS BOTH SHOW A CONVECTIVELY ENHANCED
VORTICITY CENTER MOVING THROUGH NORTH CENTRAL KANSAS FRIDAY MORNING.

KEPT THE REST OF THE FORECAST DRY FOR NOW...THOUGH AS PER USUAL
LATELY WEAK WAVES IN THE NORTHWESTLY FLOW WILL HAVE TO BE WATCHED
THROUGH THE FORECAST PERIOD.

OMA...NONE.

KING
Hazardous weather outlook, Jul 31, 5:05 AM CDT, 1 hour 1 minute before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-311730-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
505 AM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY INTO TONIGHT ACROSS
EASTERN NEBRASKA AND SOUTHWEST IOWA.  SOME OF THE STORMS COULD BE
SEVERE WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS.
AN ISOLATED TORNADO IS ALSO NOT OUT OF THE QUESTION.

WARM...MOIST AIR RETURNING TO THE AREA IN THE UPPER PART OF THE
ATMOSPHERE WILL HELP SPARK A FEW THUNDERSTORMS THIS MORNING.  AN
APPROACHING COLD FRONT WILL THEN BRING ANOTHER CHANCE OF
THUNDERSTORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH  WEDNESDAY

A FEW THUNDERSTORMS ARE POSSIBLE FRIDAY MORNING ACROSS SOUTHEAST
NEBRASKA...GENERALLY TO THE SOUTH OF A LINE FROM CRETE TO
AUBURN...BUT SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO TONIGHT ACROSS THE
ENTIRE OUTLOOK AREA.

KING

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:53 AM CDTSevere Thunderstorm WarningOAXBoone37 min
Jul 31, 7:13 AM CDTSevere Thunderstorm WarningOAXPlatte47 min
Jul 31, 8:01 AM CDTSevere Thunderstorm WarningOAXPlatte29 min
Jul 31, 8:39 AM CDTSevere Thunderstorm WarningOAXPierce, Stanton, Wayne51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.